Alert archive / Nebraska / Tornado Warnings in 1998
Tornado Warning 26, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jul 21, 1998, 4:52 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1998, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 21, 1998, 5:25 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties
Counties Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:55 PM MDT | Hail 1 | Dix, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -624 J/kg
- Mixed-layer LCL
- 2474 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799 WFUS1 KCYS 212254 RRA TORCYS NEC033-105-212325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 452 PM MDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... EASTERN KIMBALL COUNTY IN THE NEBRASKA PANHANDLE WESTERN CHEYENNE COUNTY IN THE NEBRASKA PANHANDLE * UNTIL 525 PM MDT * AT 450 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES EAST OF KIMBALL... MOVING SOUTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... DIX THROUGH 505 PM POTTER BY 510 PM MDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR CMB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:10 AM MDT, 14 hours 42 minutes earlier.
Area forecast discussion, Jul 21, 2:10 AM MDT, 14 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 AM MDT TUE JUL 21 1998 IR LOOP INDICATING COLD TOPS OVER N UTAH ASCT WITH SHORT WAVE THAT WAS OVER CENTRAL MT...W WY AND N UTAH AT 00Z. UNABLE TO GET SLC RADAR AND UNABLE TO OBSERVE LDS VIA AFOS AS WELL AS BLM LTG DATA FROM INTERNET. WILL JUST GO AHEAD AND MENTION TSRA FOR SW WY THIS MORNING AS WAVE MOVES EAST. MEANWHILE THE SFC COLD FRONT WILL CONT TO PUSH SW ACROSS WY THIS MORNING AND SHOULD BE THROUGH ALL OF WY EXCEPT THE SW BY THIS AFT PUTTING AN END TO THE RECORD BREAKING HEAT WAVE ALONG WITH THE INFLUX OF MORE CLOUDS AND COOLER TEMPS. 70 RH AT LOWER LEVELS INCR FROM THE NE AND SHOULD ENVELOPE THE NE CWFA BY WED AFT. 400MB MSTR ACTUALLY GETS SHUNTED JUST S OF WY TONIGHT AND RETURNS N WED. BEHIND FRONT UPSLOPE FLOW BECOMES ESTABLISHED UP TO H7 THUS RAISING THE SFC DEW PNTS. AREA OF WEAK PVA TRACKS E ACROSS WY TODAY PROVIDING SOME LIFT. WOULD GO WITH 30 POPS FOR SW AND S CENTRAL ZONES OF CWFA WHERE BETTER UPPER LEVEL MSTR AND OVER NE ZONES WHERE MOIST UPSLOPE FLOW BEST ESTABLISHED. 20 POPS ELSEWHERE TODAY. ANY TSRA THAT FORM WILL BE BETTER RAIN PRODUCERS THAN THOSE OF LAST COUPLE OF DAYS. WITH INCR MSTR AT ALL LEVELS AND UPSLOPE BECOME BETTER ESTABLISHED WED WOULD GO 30-40 POPS MOST AREAS FOR WED AFT TSRA. SPC HAS OUR NE ZONES IN SLGT RISK FOR WED. PREFER COOLER FWC TEMPS FOR TUE AND WED AS CLOUDINESS WILL INCREASE AND CAA TAKES PLACE AT ALL LEVELS EXCE0PT WOULD STICK WITH WARMER FAN TEMPS FOR RKS TODAY. LIPSON
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:28 AM MDT | Severe Thunderstorm Warning | CYS | Kimball | 32 min |
| Jul 21, 2:43 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 12 min |
| Jul 21, 2:48 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 32 min |
| Jul 21, 3:53 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 32 min |
| Jul 21, 4:00 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 30 min |
| Jul 21, 4:28 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 32 min |
| Jul 21, 4:39 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 31 min |
| Jul 21, 5:01 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 29 min |
| Jul 21, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 50 min |
| Jul 21, 5:28 PM MDT | Tornado Warning | CYS | Cheyenne | 32 min |
Nearby
Tornado Warnings in Nebraska, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.